Alert archive / Texas / High Wind Watches in 2022

High Wind Watch 2, NWS Amarillo, TX

March 27, 202220 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this high wind watch at Mar 27, 2022, 1:34 PM CDT for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Mar 29, 2022, 11:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 27, 2022, 1:34 PM CDT (18:34 UTC)
In effect from
Mar 29, 2022, 11:00 AM CDT
Expired
Mar 29, 2022, 3:08 AM CDT
In force
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3941 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind watch went out at Mar 27, 12:00 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 27, 12:00 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1200 PM CDT Sun Mar 27 2022

.AVIATION...

For the 18Z TAFs:

VFR conditions are expected at all three terminals throughout the
valid TAF period. Wind speeds will turn in a clockwise fashion
through the overnight period, and will become more southwesterly
once again tomorrow afternoon. High clouds are also expected
through this period. In other words, little to no impacts are
expected from weather for the terminals.

Guerrero

&&

.PREV DISCUSSION... /Issued 557 AM CDT Sun Mar 27 2022/

AVIATION...
Winds will become more easterly at DHT and AMA this morning at 10
to 15 knots. GUY will remain easterly around 15 knots. Winds will
then decrease to below 10 knots later tonight as they become more
variable. Skies are expected to remain VFR.

PREV DISCUSSION... /Issued 252 AM CDT Sun Mar 27 2022/

DISCUSSION...
A cold front will continue to push southwest across the Panhandles
today.  Winds will turn to the east behind this front at 10 to 20
mph.

Winds will turn to the south and southwest on Monday as a lee-side
surface trough intensifies in eastern Colorado and eastern New
Mexico. Downslope southwest winds across the western Oklahoma
Panhandle and the western and central Texas Panhandle will help to
bring relative humidity values down to less than 10 percent.

On Tuesday...a positively tilted upper level short wave trough will
move across the central and southern Rockies.  The northern part of
this trough will actually emerge onto the central High Plains by mid
day Tuesday.  This will help a surface low to intensify over
northwest Kansas and then this surface low will move east-northeast
into southeast Nebraska by late in the afternoon.  The pressure
gradient between an intensifying low over northwest Kansas and a
high over southern Arizona will cause strong southwest winds over
the Panhandles. In fact, a wind advisory may be needed for Tuesday
for much of the area.

Rain showers are expected to spread southward behind the Canadian
cold front that moves through the Panhandles Tuesday evening. These
showers will also be supported by the upper level trough moving
across the area.  The showers are expected to continue into
Wednesday morning before the trough moves east of the Panhandles.
Another minor short wave trough moving southeast behind the main
trough may touch off a few showers in the western Panhandles on
Wednesday night.  Some of the rain may mix with or briefly change to
snow in the northwest early Wednesday morning and again Wednesday
night, but no accumulation is expected at this time.

Thursday is expected to be a dry day, then a chance of showers
returns to the region Friday through Saturday.  Another cold front
moves through the Panhandles Friday night.  Meanwhile, a couple of
short wave troughs are expected to pass across the northern CWA
Friday through Saturday which may help to set off these showers. The
models do not agree on the exact track or strength of these systems,
so confidence in precipitation beyond Thursday in not very high.

Highs today are expected to be cooler than yesterday across all but
the southwest quarter of the Texas Panhandle behind the cold front.

Highs on Monday will rebound back into the 80's and lower 90's.
Tuesday will be cooler behind the Pacific front and then Wednesday
cooler still behind the Canadian cold front.

Highs will be back to around normal for Thursday and Friday, but
will be back below normal on Saturday behind the cold front.

FIRE WEATHER...
Critical fire weather conditions are expected across the western
Oklahoma Panhandle and much of the western and central Texas
Panhandle.  Lowest relative humidity values will fall below 10
percent in these areas along with southwest winds in the 20 to 25
mph range with higher gusts.  On Tuesday, critical fire weather
conditions are likely across the Panhandles.  Relative humidity
values will get down into the 10 to 17 percent range and southwest
winds will be in the 25 to 35 mph range with gusts to around 50
mph.

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Monday afternoon through Monday evening
     for the following zones: Armstrong...Carson...Dallam...Deaf
     Smith...Donley...Hartley...Hutchinson...Moore...Oldham...
     Palo Duro Canyon...Potter...Randall...Sherman.

OK...Fire Weather Watch from Monday afternoon through Monday evening
     for the following zones: Cimarron.

&&
Hazardous weather outlook, Mar 27, 3:00 AM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
300 AM CDT Sun Mar 27 2022

OKZ001>003-TXZ001>020-317-272000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
300 AM CDT Sun Mar 27 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions will be possible
across the Panhandles Monday and Tuesday. A Fire Weather Watch is
in effect for critical fire weather conditions for much of the
western and central Panhandles Monday. Strong winds on Tuesday may
require a wind highlight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Monday and Tuesday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 1:47 PM CDTFire Weather WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more25 hr
Mar 27, 1:47 PM CDTRed Flag WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Donley, Hartley and 6 more31 hr

Nearby

High Wind Watches in Texas, 2022High Wind Watches in Oklahoma, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.